I am 25 years old and have recently been put on short term disability due to severe intrascapular pain. I have been taking vicodin around the clock for two weeks now with minimal relief. I have always had mild back pain in this region, but nothing this severe. The pain is very localized and is sensitive to palpation. I have been seeing a spine surgeon (not a neurosurgeon) and the only relevent findings is a vertebral hemangioma at T2 (exactly where the pain originates). I am a nurse in the cardiac cath lab and realize that wearing the 15 lbs. of lead every day may have exacerbated an already existing hemangioma. The pain is getting increasingly worse and I am desperate for a solution. I realize that only 1-2% of these hemangiomas cause pain, but since everything else has been ruled out, I have drawn no other conclusion for the pain. I have read that simply injecting these hemangiomas with pure alcohol has worked for some people. Is this the best solution? More imprtantly, how do I go about finding a specialist in this field?
THIS IS A LONG POST/QUESTIONS ... I'm a 42-year-old mom x2 in decent shape and health, but a 3/4 pack-a-day smoker, with extensive family hx of cancer (breast and rare blood I believe), lung (COPD/emphysema), heart and kidney (stones, polycistic/sponge kidney) diseases. In September, 2008, I went to my PMD complaining of ongoing manageable, but increasing, pain in my low back, bi-knees/feet/joints, as well as persistent low grade fever; overall fatigue and blurred vision lasting about 18 months. Standard blood work and x-rays of my low back and knees were done. Prior to the results, the docs first said I had rheumatoid arthritis ... then it was fibromyalgia... then L/S Sprain, Radiculopathy ... then it was something else ... and so on. As of today (06/14/09), I still don't have a defniitive diagnosis. The x-rays and standard blood were essentially (-) other than (+) for recurrence of Epstein-Barr Virus (which I had severely when I was in my early 20's and lasted about 8-9 months). In Sept. '08, my PMD at the time injected my right arm with a cortico-steroid and then a day later, I was followed with a week of oral steroids (Prednisone (dosed 5/5/5/4/3/2/1). The day after the injection, I noticed my legs weren't working properly. Throughout the entire time I was on the steroids, I had minimal to no use of motor function in my legs. I couldn't will them to stride; and despite every effort. I could only "shuffle my feet" about 1"-2" at a time. While this was happening, I had minimal to no pain, but had other syptoms inc. right leg vibratatory sensations calf to foot. This lasted in excess of 3 weeks and I didn't regain full use of my legs for nearly 2-3 months after that. In the interim, I saw a rheumatologist, who r/o rheumatoid arthritis; an ortho, who r/o disc pathology; and a neuro, specializing in MS. Between the ortho and neuro, I had MRIs of my brain, C/S, T/S, and L/S; a repeat CT scan of my L/S (due to lumbar atypical hemangioma); a lower EMG/NCV; and about 30+ vials of blood taken. The neuro MRIs were clean of any demylinating disease; the blood work came back essentially normal (and they ran it for every demylinating and muscle weakness disease, full lyme, etc.); and the EMG/NCV was normal (although it was performed after my legs began to function again). My X-Rays, MRIs and CT scans didn't reveal anything significant (C/S X-Rays: Unremarkable; C/S MRI: few scattered mild deg changes most prominent at C4/5, and C5/6 , C6/7 mild bulges w/o significant central or neural foraminal stenosis; T/S X-Rays - Early spurring anteriorly throughout lower T/S; T/S MRI: only have the films/CD, not report, but lower T/S findings noted on L/S MRI and CT; L/S X-Rays: Unremarkable; L/S MRI: L3/4 mild disc desiccation w/o significant spinal canal or foraminal stenosis; L5/S1 mild disc dessication with annular tear in the intervertebral disc; minimal left paracentral disc protrusion; no significant spinal canal or foraminal stenosis; disc height loss and dystrophic disc calcifiction at T8-T11; and 8 mm T11 small atypical hemangioma; per repeat L/S CT scan, same, w/o sclerotic or destructive lesion; Bi-Knee X-Rays: Unremarkable). At the present time, I have to continue f/u with the neuro and undergo interval repeat brain MRIs to continue to r/o MS, which the neuro doesn't believe I have, (-) MRIS and stating that steroids would make MS patients better, not worse. I have not had any repeat episodes with loss of use of my legs since, but my pains have all come back. Despite extensive diagnostic and blood work-up, I have no idea what happened causing the loss of use of my legs. The doctors all stated that the steroids wouldn't cause this, although I advised them that it occurred and lasted right after the injection and while I was taking the oral steroids, when it was most severe. After I stopped, little by little, my legs returned to normal. Other Rx's taken over this 3 month period included Prednisone, Numbematrone; Relafen; Cyclobenzaprine; and Cymbalta. Does anyone know what could have caused this? Now, I have point specific pain in my T/S between the discs on the left (at my bra strap level), where I believe another hemangiomas is, although I can't confirm w/o the actual report. I have not sustained ax, injury or strain. When I try to stretch my back backwards, rotate, or palpate the area on the spine, it actually hurts in that one spot. My question is ... should I be alarmed at this? Although I am not a hypochondriac, given my family hx, my smoking, and my unexplained hx, I am concerned about the possibiity of cancer. Could the pain I feel in my T/S actually be orginating from my lungs? Is cancer in the lungs or T/S a possibility and if so, what should I do ... who should I see and how should I be tested? I'm tired of going to doctors and tests and hope someone out there can give me some insight before I have to do this all over again. Thanks for taking the time to read this. I hope someone can respond.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.